||Successful recovery from a subclavicular ulcer caused by lenvatinib for thyroid cancer: a case report
Kitamura, Morimasa ,
Hayashi, Tomomasa ,
Suzuki, Chiaki ,
Hirano, Shigeru ,
Tateya, Ichiro ,
Kishimoto, YoOmori, Koichi
World Journal of Surgical Oncology
152017-01-14 , BioMed Central Ltd.
Background: There are currently no effective therapeutic methods for locally recurrent, metastatic, or progressive radioactive iodine (RAI)-refractory differentiated thyroid cancer. However, multitargeted tyrosine kinase inhibitors (TKIs) such as lenvatinib or sorafenib have been approved for patients with RAI-refractory differentiated thyroid cancer as a second targeted therapy, and these agents can prolong patient survival. However, several cases have been reported that TKIs have caused fatal complications such as fistula formation or bleeding. Case presentation: We report a case of a 53-year-old woman, who underwent repeated neck dissections and RAI therapy after total thyroidectomy in an outside hospital. Pathology revealed a papillary carcinoma of the tall cell variant. Locoregional recurrence was not under control; therefore, she visited our hospital. Although surgery was performed for locoregional recurrences three times in our hospital, they were not under control and distant metastases were found in the lung and bone a year later. Therefore, although sorafenib was initiated, the locoregional recurrence progressed 6months later and computed tomography (CT) showed a 7-cm mass in the right subclavicular lesion. Lenvatinib was started at a dose of 24mg daily. However, although tumor was rapidly reduced, an ulcer occurred in the right subclavicular lesion and was gradually increasing in size. The pulsation of subclavicular artery was found in the deep portion of the ulcer. Therefore, a pectoralis major myocutaneous flap was transplanted to cover the ulcer. Lenvatinib was an antiangiogetic TKI; therefore, it was preoperatively discontinued for 8days and postoperatively for 12days. The postoperative course was uneventful. Conclusions: Fistula formation or bleeding is known to be a severe side effect of antiangiogenic TKIs such as lenvatinib or sorafenib. There is a possibility that severe complications can occur when initiating TKIs in patients whose tumor has invaded into the skin, vessels, trachea, esophagus, and other areas. Therefore, it is necessary to use antiangiogenic TKIs very carefully. It is important to determine the appropriate time to start TKIs; however, there is no established protocol for this, and it is a problem that needs urgent attention.